Missouri, 2006

Hail in Missouri, April 23, 2006

April 23, 2006 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 3:02 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 23, 3:02 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT SUN APR 23 2006

.SHORT TERM...
MAIN SHORT-TERM FORECAST CONCERN REMAINS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH MONDAY NIGHT.

SEEMINGLY STUCK IN A RUT...SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP AND PROGRESS SOUTHEAST ACROSS EAST-CENTRAL AND SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS...AND AT TIMES INTO EXTREME WESTERN
KENTUCKY. THIS HAS BEEN THE CASE EVER SINCE LAST EVENING...WITH
RADAR ESTIMATING A TOTAL OF ONE TO TWO INCHES OF RAIN FROM PERRY
COUNTY MISSOURI INTO JACKSON COUNTY ILLINOIS. WHILE THIS IS NOT
ENOUGH TO CAUSE FLOODING AT THE MOMENT...THE CHARACTER AND LOCATION
OF FUTURE CONVECTIVE ACTIVITY WILL HAVE TO BE CLOSELY MONITORED
TONIGHT FOR ANY POTENTIAL FLASH FLOODING. SINCE THE RISK FOR
FLOODING IS SO LOCALIZED...WILL NOT ISSUE A FLOOD WATCH AT THIS TIME.

DRIVING THE PERSISTENT CONVECTION IS A COMBINATION OF SUBTLE
FEATURES BOTH AT THE SURFACE AND ALOFT. IN THE BOUNDARY LAYER...A
STALLED-OUT FRONTAL BOUNDARY STRETCHES ACROSS SOUTHEAST MISSOURI AND
FAR SOUTHERN ILLINOIS. THIS BOUNDARY IS PROVIDING JUST ENOUGH
CONVERGENCE IN THE LOWER LEVELS TO INITIATE CONVECTIVE ACTIVITY.
COUPLED WITH THE SURFACE BOUNDARY IS A CORE OF 50 TO 100 KNOT WINDS
IN THE UPPER LEVELS ORIENTED NORTHWEST TO SOUTHEAST ACROSS THE LOWER
OHIO RIVER VALLEY. THE FORECAST AREA IS IN THE FAVORED DIVERGENT
RIGHT-ENTRANCE REGION OF THIS UPPER-LEVEL SPEED MAX...THUS ALSO
CONTRIBUTING TO THE PERSISTENT CONVECTIVE ACTIVITY. NOT MUCH CHANGE
IN THIS PARTICULAR SET-UP IS EXPECTED TONIGHT...SO WE WILL UTILIZE A
PERSISTENCE FORECAST FOR NOW. AS MENTIONED BEFORE...IF THE ACTIVITY
CONTINUES TO TRAIN OVER THE SAME AREAS...HIGHLY LOCALIZED FLASH
FLOODING IS CERTAINLY POSSIBLE. AT THE SAME TIME...THERE WILL LIKELY
BE OTHER LOCATIONS THAT DO NOT SEE MUCH IF ANY PRECIPITATION.

MONDAY AND MONDAY NIGHT...THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE FROM WEST TO EAST AS LOW PRESSURE SHIFTS
EAST FROM THE CENTRAL PLAINS INTO THE LOWER OHIO RIVER VALLEY.
DURING THIS TIME...THE BEST CHANCE OF CONVECTIVE ACTIVITY APPEARS TO
BE MONDAY NIGHT AS THE PARENT LOW DRAGS A COLD FRONT EAST ACROSS THE
AREA. SEVERE WEATHER IS A POSSIBILITY AS WELL...AS CONFIRMED BY THE
SPC DAY 2 SLIGHT RISK.

.LONG TERM...
FIRST GUESS FIELDS 06Z AND 12Z RUNS OF THE 40 KM GFS MODEL STILL
ARE NOT BLENDING WELL IN TIME AND SPACE WITH THE SATELLITE/UPPER
AIR TRENDS. THE ECMWF HAS BEEN CONSISTENT WITH MASS AND HEIGHT
FIELDS THROUGH THE MIDDLE OF THIS WEEK...SO ADJUSTED AVAILABLE
GUIDANCE TOWARD THIS DIRECTION. THE LATEST GFS-BASED MOS GUIDANCE
NUMBERS ARE COMING IN LINE WITH THE ECMWF...SO WENT WITH A
SLIGHTLY COOLER TEMPERATURE TREND AS A STRONG RIDGE OF HIGH
PRESSURE PUSHES INTO THE AREA WITH WEAK TO MODERATE COLD AIR
ADVECTION IN PLACE THROUGH AT LEAST THURSDAY.

STARTING WITH TUESDAY...MORNING SEVERE POTENTIAL SHOULD BE
MINIMAL FOR ALL EXCEPT FOR WESTERN KY...BUT PRECIPITATION CHANCES
WILL STILL REMAIN HIGH DURING THE FIRST HALF OF TUESDAY...AS A
COLD FRONT FINALLY PUSHES THROUGH THE WFO PAH FORECAST AREA.
DECENT OVERRUNNING OVER THE MEAN FRONTAL BOUNDARY SHOULD KEEP
PRECIPITATION CHANCES HIGH INTO THE EARLY AFTERNOON. WITH
PERSISTENT CLOUDS AND WEAK COLD AIR ADVECTION BEGINNING BEHIND THE
FRONT...TEMPERATURES WERE HELD COOLER IN THE NORTHWEST...AND
SLIGHTLY WARMER OVER THE PENNYRILE REGION OF WEST KENTUCKY NEAR
KHOP...AS THE FRONT WILL BE THE SLOWEST TO FINALLY PUSH THROUGH
THAT AREA TUESDAY AFTERNOON/EARLY EVENING.

BEGINNING TUESDAY NIGHT AND CONTINUING THROUGH LATE THURSDAY...A
1031 MB HIGH WILL START TO MOVE SOUTHEAST FROM THE
DAKOTAS...TAKING UP RESIDENCE OVER SOUTHERN MO/NORTHERN AR THROUGH
MIDDAY ON THURSDAY. THE PERSISTENT N/NELY FLOW OF COLD AIR SHOULD
PUSH TEMPERATURES BACK TO NEAR NORMAL CONDITIONS...WITH READINGS
PUSHING INTO THE UPPER 30S WEDNESDAY AND THURSDAY MORNINGS. GIVEN
THE LOCATION OF THE HIGH PRESSURE CENTER...THERE IS SOME CONCERN
THAT WE COULD SEE SOME LIGHT TO MODERATE FROST OVER MOST OF THE
FORECAST AREA. I MAY INTRODUCE SOME REFERENCE IN THE HAZARDOUS
WEATHER OUTLOOK WITH THE AFTERNOON FORECAST PACKAGE.

THE 40 KM GFS STILL HAS SOME PROBLEMS WITH DEALING WITH TIMING OF
A QUICK MOVING SYSTEM FROM THE NORTHWEST ON SATURDAY. COMPARED TO
THE ECMWF MODEL...THE GFS TENDS TO BE 6-8 HOURS TOO FAST AND A
LITTLE WEAKER/FURTHER NORTH WITH THE COLD CORE CLOSED LOW IN THE
UPPER GREAT LAKES AND EASTERN CANADA. THE INFLUENCE OF THIS LOW
WILL DETERMINE HOW MUCH OF THE WFO PAH FORECAST AREA EVENTUALLY
RECEIVES PRECIPITATION ON SATURDAY.

LONG RANGE GFS MOS GUIDANCE NUMBERS TRENDED COOLER OVER THE MID-
RANGE/LATER PART OF THE FORECAST. ACCOUNTING FOR MODEL BIAS...I
DID MAKE A 1-2 CHANGE TO COOLER TEMPERATURES...ESPECIALLY OVER
SWRN IN AND THE PENNYRILE REGION OF WEST KENTUCKY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...RJP
LONG TERM...SMITH
Hazardous weather outlook, Apr 23, 3:40 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT SUN APR 23 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-242145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WEST
KENTUCKY. THE MAIN CONCERN WILL BE THE POTENTIAL FOR ISOLATED HAIL
AND THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
QUAD STATE REGION MONDAY AND MONDAY NIGHT...WITH THE EXCEPTION OF
SOUTHWEST INDIANA. SCATTERED SEVERE THUNDERSTORM ACTIVITY WILL BE
POSSIBLE ALONG A WEST TO EAST ORIENTED FRONTAL BOUNDARY SPLITTING
THE OUTLOOK AREA IN HALF. THE TIME OF CONCERN FOR SEVERE WEATHER
WILL BE MONDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND HAIL
ASSOCOATED WITH LARGER THUNDERSTORM CLUSTERS.

A CHANCE OF THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING...BUT
SHOULD REMAIN BELOW SEVERE LIMITS.

SCATTERED TO WIDESPREAD FROST MAY BE POSSIBLE WEDNESDAY MORNING
AND AGAIN THURSDAY MORNING. AGRICULTURAL INTERESTS MAY WISH TO
KEEP POSTED TO THE LATER FORECASTS IN THE EVENT THAT MEASURES MUST BE
TAKEN TO PROTECT TENDER VEGETATION.

A CHANCE OF THUNDERSTORMS WILL EXIST ON SATURDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...THEN AGAIN MONDAY
AFTERNOON AND EVENING.

RJP/SMITH

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
April 23, 4:34 PM CST
Where
Perry County, Brewer
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -89.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501310.